Paracetamol (acetaminophen- USA) Toxicity arises when normal therapeutic levels of paracetamol (a commonly used analgesic) are exceeded. Normally paracetamol metabolism in the liver (via the Phase 2 Cytochrome p-450 cycle and glucuronidation and sulfation)  leads to the low-level production of a reactive intermediate, N-acetyl-p-benzoquinone imine (NAPQI) , which is then conjugated to glutathione. When therapeutic levels of Paracetamol are exceeded however, glutathione levels in the liver are depleted, leading to an accumulation accumulation of NAPQI, which in turn leads to widespread hepatic damage.
With early diagnosis, Paracetamol toxicity can be treated with activated charcoal, while a more effective antidote is to treat the patient with N-acetylcysteine, which directly detoxifies the NAPQI.
- ↑ Rang, H P., Dale, MRang and Dale's Pharmacology, 6th edition, Philadelphia: Elsevier Limited.
- ↑ Golan, David E., Tashijan Jr, Armen H. Armstrong, Ehrin J. and Armstrong, April W. (2008) Principles of Pharmacology: The Pathophysiologic Basis of Drug Therapy, 2nd edition, Philadelphia: Lippincott Williams &amp;amp;amp;amp;amp;amp;amp; Wilkins